The effects of an overdose of Claritin will vary based on how much of the drug was taken and if it was taken with any other substances. Common symptoms include heart palpitations, drowsiness, and unusual muscle contractions. The treatment for an overdose will also vary depending on how recent the overdose was. The stomach may be pumped or supportive care may be given.
Claritin Overdose: An IntroductionClaritin® (loratadine) is a medication approved to treat allergies and hives. It is part of a class of medications known as non-sedating antihistamines, which are less likely to cause drowsiness. As with all medicines, it is possible to take too much Claritin, although an overdose seems unlikely. The specific effects of a Claritin overdose will vary depending on a number of factors, including the Claritin dosage and whether it was taken with other medications or substances.
Symptoms of an OverdoseBased on the cases that have been reported, the following symptoms of a Claritin overdose are possible:
- Rapid heart rate (tachycardia)
- Feelings of a rapidly or forcefully beating heart (known as heart palpitations)
- Unusual body movements or muscle contractions.
Treatment for an Overdose of ClaritinThe treatment for a Claritin overdose will also vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." However, once the drug has been absorbed into the body, there is no treatment that can remove it quickly. Therefore, in these cases, treatment typically involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for an overdose of Claritin may include:
- Fluids through an intravenous line (IV)
- Medications to control a fast heart rate
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Claritin.